Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 11, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 22, 2018, 6:06 PM PDT for Alpine County, El Dorado County, Placer County, California; Douglas County, Washoe County, Nevada. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2018, 6:06 PM PDT (01:06 UTC)
- Expired
- Jul 22, 2018, 6:45 PM PDT
- In force
- 39 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alpine County, CA, El Dorado County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 95 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:15 PM PDT | HAIL 0.5 | 2 Wsw South Lake Tahoe, CA | TRAINED WEATHER SPOTTER REPORTED DIME SIZED HAIL AND MEASURED 0.50 INCHES OF HEAVY RAIN FROM A THUNDERSTORM OVER SOUTH LAKE TAHOE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2331 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318
WUUS55 KREV 230106
SVRREV
CAC003-017-061-NVC005-031-510-230145-
/O.NEW.KREV.SV.W.0011.180723T0106Z-180723T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
606 PM PDT SUN JUL 22 2018
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Alpine County in northern California...
Placer County in central California...
El Dorado County in northern California...
Southern Washoe County in western Nevada...
Douglas County in western Nevada...
Western Carson City in western Nevada...
* Until 645 PM PDT.
* At 605 PM PDT, a severe thunderstorm was located over Emerald Bay,
or near South Lake Tahoe, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
South Lake Tahoe, Dagget Pass, Bliss State Park, Glenbrook, Zephyr
Cove, Emerald Bay, Zephyr Cove-Round Hill Village, Sugar Pine
Point S, Kingsbury, Incline Village-Crystal Bay, Homewood, South
Lake Tahoe Airport, William Kent Campground, Stateline, Heavenly
Valley, Meeks Bay, Fallen Leaf Campground, Meeks Bay Campground
and Sunnyside-Tahoe City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 11993 3892 11988 3889 12000 3887 12015
3894 12019 3914 12024
TIME...MOT...LOC 0105Z 162DEG 11KT 3897 12004
HAIL...1.00IN
WIND...60MPH
$$
CJ2 follow-up statements
119
WWUS55 KREV 230126
SVSREV
Severe Weather Statement
National Weather Service Reno NV
626 PM PDT SUN JUL 22 2018
CAC003-017-061-NVC005-031-510-230145-
/O.CON.KREV.SV.W.0011.000000T0000Z-180723T0145Z/
Alpine CA-Placer CA-El Dorado CA-Washoe NV-Douglas NV-Carson City NV-
626 PM PDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR ALPINE...PLACER...EL DORADO...SOUTHERN WASHOE...AND DOUGLAS
COUNTIES AND WESTERN CARSON CITY...
At 625 PM PDT, a severe thunderstorm was located near Sugar Pine
Point S, or 7 miles northwest of South Lake Tahoe, moving north at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, fencing and trees.
Locations impacted include...
South Lake Tahoe, Dagget Pass, Bliss State Park, Glenbrook, Zephyr
Cove, Emerald Bay, Zephyr Cove-Round Hill Village, Sugar Pine Point
S, Kingsbury, Incline Village-Crystal Bay, Homewood, South Lake
Tahoe Airport, William Kent Campground, Stateline, Heavenly Valley,
Meeks Bay, Fallen Leaf Campground, Meeks Bay Campground and
Sunnyside-Tahoe City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Tahoe, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3922 11993 3892 11988 3889 12000 3887 12015
3894 12019 3914 12024
TIME...MOT...LOC 0125Z 162DEG 11KT 3903 12006
HAIL...1.00IN
WIND...60MPH
$$
CJ154
WWUS55 KREV 230139
SVSREV
Severe Weather Statement
National Weather Service Reno NV
639 PM PDT SUN JUL 22 2018
CAC003-017-061-NVC005-031-510-230148-
/O.EXP.KREV.SV.W.0011.000000T0000Z-180723T0145Z/
Alpine CA-Placer CA-El Dorado CA-Washoe NV-Douglas NV-Carson City NV-
639 PM PDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR ALPINE...PLACER...EL DORADO...
SOUTHERN WASHOE...AND DOUGLAS COUNTIES AND WESTERN CARSON CITY WILL
EXPIRE AT 645 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3922 11993 3892 11988 3889 12000 3887 12015
3894 12019 3914 12024
TIME...MOT...LOC 0138Z 162DEG 11KT 3906 12007
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:51 PM PDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 22, 12:51 PM PDT, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Reno NV 1251 PM PDT Sun Jul 22 2018 .SYNOPSIS... Showers and thunderstorms will persist early this week with the best coverage along the eastern Sierra from Mono and Alpine Counties northward to the Sierra Front of western Nevada. Locally heavy rain will keep the flash flood potential around at least through Monday. High pressure will build mid to late week for a decrease in thunderstorms and a return to hot temperatures. && .SHORT TERM... As expected, moisture continues to stream northward with this morning's 12z KREV sounding measuring PWAT values of 1.01". While this is not a daily record, it does fall in line with the normalized maximum moving average for the day. Thunderstorms are again developing today with heavy rainfall the greatest threat due to high moisture values and slow storm motions. The south southwest flow will focus development along the Sierra into the Sweetwater, Pine Nut, Virginia, and Pah Rah Ranges. A Flash Flood Watch remains in effect for these areas with the greatest concern being over steep terrain, recent burn scars, and locations which received significant rainfall yesterday. There are many outdoor festivals and sporting events occurring this weekend, so please pay close attention to the weather surrounding you. Some things to keep in mind -- if you can hear thunder, you are close enough to be struck by lightning. Nowhere outside is safe during a thunderstorm. Also, heavy rain can drop temperatures by 30 degrees in a short period of time. This can easily catch campers/backpackers off guard, so prepare for wet weather. Storms should once again be fairly widespread on Monday as another impulse lifts through the region and moisture remains high. There are some timing differences on this impulse, with the differences being between Monday afternoon and Monday evening. Either way, this will help to bring additional forcing to storm development with the later scenario bringing an increased late day or nocturnal thunderstorm risk. These storms are likely to produce localized heavy rainfall, similar to what we saw this weekend. By Tuesday, the high pressure center begins to retrograde westward, which will bring drier southwest flow to areas closer to the Oregon border and begin to lessen the thunderstorm risk for areas north of I-80. The one exception would be lingering surface moisture and localized convergence which could produce a few cells in Lassen-Northern Washoe County. Smoke and haze mainly from the Ferguson Fire in California will continue to impact the region, with the density dependent on how actively the fire burns. The other wild card is thunderstorm outflows which can either help to clear the air or in some cases, push additional smoke into areas downwind of the fire. - Dawn .LONG TERM...Wednesday through Sunday... No major changes to the forecast today. The ridge of high pressure will be centered over the desert southwest with hot temperatures and fewer thunderstorms. The ridge is forecast to flatten out later in the week with less thunderstorm coverage for the latter half of the week. By Wednesday, drier southwest flow will start to move into the region likely pushing the thunderstorm threat south of I-80. Thursday through Saturday storms should be held to mainly Mono/Mineral counties as drier air continues to works in. With the ridge of high pressure remaining over the region, and thunderstorm coverage lessening for the second half of the week, temperature will again push into the triple digits in western Nevada. By around the end of next weekend, southerly flow could allow moisture to begin to work back into the region with thunderstorm coverage again expanding into northwest Nevada and the northern Sierra, but it will depend on just how quickly the ridge re-builds over the area. -Zach && .AVIATION... Thunderstorm coverage is increasing over the Sierra Front, with storms expected to continue through 03Z. Terminals that could be affected by thunderstorms include KMMH, KMEV, KCXP, KRNO, and KRTS, with these terminals having a 50-60% chance of taking a direct hit from a thunderstorm. Terminal areas including KTVL/KTRK/KSVE will have lower chances (30-40%) of being directly affected by thunderstorms. Erratic outflow winds to 45 kts, heavy rain, and small hail will be the main concerns today. Storms could also obscure the terrain. Monday's thunderstorm chances will be similar to today. With regards to the smoke from the Ferguson Fire, visibility will likely remain VFR today, but haze can be expected for all terminal areas. Precipitation and outflow winds from this afternoon's thunderstorms will help to mix out the smoke particulates in the air. -Johnston && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 9 PM PDT this evening NVZ002-003. CA...Flash Flood Watch until 9 PM PDT this evening CAZ072-073. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 22, 5:45 PM PDT, 21 minutes before
Special Weather Statement
National Weather Service Reno NV
545 PM PDT SUN JUL 22 2018
CAZ072-NVZ002-230130-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
545 PM PDT SUN JUL 22 2018
...STRONG THUNDERSTORM LOCATED OVER SOUTH LAKE TAHOE...
At 544 PM PDT, Doppler radar was tracking a strong thunderstorm over
South Lake Tahoe, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
South Lake Tahoe, Dagget Pass, Spooner Summit, Bliss State Park,
Meyers, Kingsbury, Glenbrook, Zephyr Cove, Emerald Bay, Zephyr
Cove-Round Hill Village, Sugar Pine Point S, South Lake Tahoe
Airport, Stateline, Heavenly Valley, Meeks Bay, Fallen Leaf
Campground and Meeks Bay Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3914 11987 3886 11985 3883 11997 3882 12006
3883 12011 3895 12018 3906 12021
TIME...MOT...LOC 0044Z 168DEG 11KT 3891 11999
CJThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:07 PM PDT | Areal Flood Advisory | REV | Nevada, Placer, Sierra | 113 min |
| Jul 22, 5:41 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 2 hr |
| Jul 22, 6:08 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 37 min |
| Jul 22, 6:47 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 43 min |
| Jul 22, 7:36 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 39 min |
| Jul 23, 3:10 AM PDT | Flash Flood Watch | REV | Alpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more | 18 hr |
| Jul 23, 3:18 PM PDT | Flash Flood Warning | REV | Alpine | 3 hr |
| Jul 23, 3:58 PM PDT | Flash Flood Warning | REV | Mono | 4 hr |
| Jul 23, 4:01 PM PDT | Flash Flood Warning | REV | Nevada, Placer, Sierra | 3 hr |
| Jul 22, 5:17 PM PDT | Severe Thunderstorm Warning | REV | Mineral | 43 min |
| Jul 22, 5:45 PM PDT | Special Weather Statement | REV | 45 min | |
| Jul 22, 6:08 PM PDT | Special Weather Statement | REV | Mineral | 52 min |
| Jul 22, 8:20 PM PDT | Special Weather Statement | REV | Churchill, Lyon, Mineral, Pershing | 115 min |
| Jul 22, 8:45 PM PDT | Areal Flood Advisory | REV | Churchill, Lyon, Washoe | 111 min |
| Jul 23, 4:13 PM PDT | Special Weather Statement | REV | 62 min | |
| Jul 23, 4:35 PM PDT | Special Weather Statement | REV | 40 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.